Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 150, NWS Grand Forks, ND

July 14, 2008Beltrami County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 14, 2008, 7:13 PM CDT for Beltrami County, Minnesota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2008, 7:13 PM CDT (00:13 UTC)
Expired
Jul 14, 2008, 7:45 PM CDT
In force
32 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

County Beltrami County, MN

What was reported inside it

TimeReportWhereRemark
Jul 14, 7:30 PM CDTHAIL 12 Sw Shooks, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2008-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2008-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1737 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.2
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 150013
SVRFGF
MNC007-150045-
/O.NEW.KFGF.SV.W.0150.080715T0013Z-080715T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
713 PM CDT MON JUL 14 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 745 PM CDT

* AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
  WAS LOCATED 4 MILES SOUTH OF SAUM...OR 31 MILES NORTH OF BEMIDJI...
  MOVING TO THE EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHOOKS AT 730 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4798 9443 4776 9443 4783 9482 4801 9478
TIME...MOT...LOC 0013Z 274DEG 32KT 4791 9467

$$

HOPKINS
2 follow-up statements
000 
WWUS53 KFGF 150028
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
728 PM CDT MON JUL 14 2008

MNC007-150045-
/O.CON.KFGF.SV.W.0150.000000T0000Z-080715T0045Z/
BELTRAMI MN-
728 PM CDT MON JUL 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EAST CENTRAL BELTRAMI COUNTY...

AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
WAS LOCATED 4 MILES NORTHWEST OF SHOOKS...OR 34 MILES NORTHEAST OF
BEMIDJI...MOVING TO THE EAST AT 37 MPH.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4779 9460 4780 9463 4800 9461 4798 9443
      4781 9443 4779 9443 4776 9443
TIME...MOT...LOC 0028Z 274DEG 32KT 4790 9447

$$

HOPKINS
000 
WWUS53 KFGF 150042
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
742 PM CDT MON JUL 14 2008

MNC007-150052-
/O.EXP.KFGF.SV.W.0150.000000T0000Z-080715T0045Z/
BELTRAMI MN-
742 PM CDT MON JUL 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BELTRAMI COUNTY
WILL EXPIRE AT 745 PM CDT...

AT 742 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED 
AREA IN EAST CENTRAL BELTRAMI COUNTY SO THE WARNING WILL BE ALLOWED 
TO EXPIRE AT 745 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4779 9460 4780 9463 4800 9461 4798 9443
      4781 9443 4779 9443 4776 9443
TIME...MOT...LOC 0042Z 274DEG 32KT 4789 9428

$$

HOPKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:49 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 14, 2:49 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
249 PM CDT MON JUL 14 2008

.SHORT TERM...
CHALLENGING FORECAST TODAY DUE TO THE TIMING/PLACEMENT OF TSTM
CHANCES THROUGHOUT THE SHORT TERM PERIOD. MODELS ARE STILL
MAINTAINING THEIR TRENDS FROM THE PAST SEVERAL DAYS...BUT THIS
DOES NOT LEND GREAT CONFIDENCE THE FURTHER OUT IN TIME THE
FORECAST GETS. AS FOR A MODEL PREFERENCE...WILL TRY TO STAY CLOSE
TO THE INHERITED FORECAST/GRIDS.

TONIGHT...FIRST BATCH OF HIGH BASED SHOWERS/ISOLATED TSTMS ARE NOW
MOVING TOWARD THE LAKE OF THE WOODS REGION. THESE APPEAR TO BE
MOVING EAST AT ABOUT 40KTS...SO THEY SHOULD CLEAR THE NORTHEAST FA
BEFORE THE AFTERNOON ZONE ISSUANCE. WILL BE WATCHING TO SEE WHAT
HAPPENS IN THE WAKE OF THIS FIRST WAVES PASSAGE. MODELS DO SHOW
MORE PIECES OF VORTICITY ALL ACROSS SOUTHERN CANADA...IN THE
VICINITY OF THE UPPER JET (WHICH EXTENDS ACROSS SOUTHERN CANADA
AND AREAS ALONG THE CANADIAN BORDER). FROM THE SPC MESOANALYSIS
PAGE...RUC SHOWS 40-50KTS OF 0-6KM BULK SHEAR OVER THE NORTHERN
FA AND ABOUT 1500-2000 J/KG OF CAPE. SURFACE BASED LIFTED INDICES
ARE RANGING FROM -3 TO -6. HOWEVER THERE IS STILL QUITE A BIT OF
CIN WITH MODEL SOUNDINGS GIVING CONVECTIVE TEMPS IN THE 80S. GIVEN
CURRENT TEMPS ALONG THE CANADIAN BORDER ARE STILL IN THE LOW
70S...THERE IS A WAYS TO GO YET. YESTERDAY CONVECTION STARTED
GETTING GOING AROUND 4 PM...WHICH COULD BE THE CASE AGAIN TODAY.
SPC DID ADD THE NORTHEAST FA INTO A SLIGHT RISK FOR SEVERE
WEATHER...BUT THE COVERAGE AREA STILL LOOKS LOW SO WILL MAINTAIN
ONLY ISOLATED OR SCATTERED PCPN CHANCES LATE THIS AFTERNOON INTO
TONIGHT. MOST OF THIS ACTIVITY IS EXPECTED ALONG OR NORTH OF
HIGHWAY 2. LIKE YESTERDAY...THE UPPER JET MAY HELP MAINTAIN SOME
LIGHT PCPN AFTER DARK TOO. SFC BOUNDARY AT 19Z WAS ALONG A LINE
FROM KHCO TO JUST NORTH OF KBIS.

TUE/TUE NIGHT...SFC BOUNDARY MENTIONED ABOVE IS EXPECTED TO WASH
OUT OR BECOME STATIONARY ALONG AN EAST-WEST LINE FROM THE ND/SD
BORDER INTO CENTRAL MN. SFC HIGH TRIES TO BUILD INTO THE FA ON TUE
...BUT AGAIN THERE IS SHORT WAVE ENERGY SKIRTING ALONG THE
CANADIAN BORDER NEAR THE UPPER JET. WITH SEVERAL MODELS SHOWING
SOME LIGHT QPF IN THIS VICINITY...DID ADD SOME ISOLATED TSTMS TO
THE FORECAST FOR TUE AFTERNOON. STILL UNCERTAINTY REGARDING THE
POTENTIAL FOR THE NEXT ROUND OF ELEVATED TSTMS TUE NIGHT. STAGNANT
SFC BOUNDARY STILL SHOULD BE NEAR THE SOUTHERN FA. HOW THE LOW
LEVEL JET/850MB WARM ADVECTION SET UP ALONG OR SOUTH OF THIS
BOUNDARY HAVE YET TO BE RESOLVED...BUT IT STILL APPEARS THE
SOUTHERN FA WILL HAVE BETTER CHANCES FOR ELEVATED TSTMS.

WED/THU...TRYING TO NAIL DOWN WHAT HAPPENS BY THIS POINT IN THE
FORECAST IS QUITE DIFFICULT. TYPICALLY THERE IS REMNANT TSTM
ACTIVITY INTO THE DAY (WED)...BUT THAT COULD BE EAST OF THE AREA
DEPENDING ON WHERE IT FIRES TUE NIGHT. THEREFORE THERE COULD BE
PERIODS OF RECHARGE IN THIS TIME FRAME AND NOT CONSTANT PCPN
CHANCES. BUT SINCE IT IS DIFFICULT TO PINPOINT AT THIS POINT...
WILL KEEP THE FAIRLY WIDESPREAD CHANCES FOR PCPN THROUGHOUT THE
REMAINDER OF THE SHORT TERM FORECAST.

.LONG TERM FRI-MON...
MID LEVEL PATTERN WITH LONG RANGE MODELS NOT IN VERY GOOD AGREEMENT.
ZONAL FLOW INITIALLY BEGINS TO SHOW SIGNS OF GREATER AMPLITUDE
HEADING INTO WEEKEND HOWEVER TIMING OF MORE SIGNIFICANT WAVES
GREATLY SPACED ACROSS N CENTRAL US. STILL LOOKS TO BE A POTENTIALLY
ACTIVE PERIOD WITH TIMING MAIN ISSUE. AS A RESULT TOUGH TO PIN POINT
INDIVIDUAL PCPN EVENTS SO WILL NEED TO KEEP LOW POPS GOING THROUGH
MOST OF THE PERIOD. TEMPERATURES THROUGH PERIOD LOOK TO BE
CONTINUING TREND OF AT OR A LITTLE BLO SEASONAL VALUES.

&&

.AVIATION...
CLOUD BASES PRIMARILY IN THE MID LEVELS (VFR AT 100-120K FT).
POTENTIAL FOR A FEW STRONG STORMS ALONG AND NORTH OF HIGHWAY 2
MAINLY OVER MN LATE THIS AFTERNOON/EVENING. STRONGER STORMS COULD
APPROACH ISOLD MVFR CIGS/VSBY BUT TOO ISOLATED TO INCLUDE IN
BJI/TVF TAFS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON/VOELKER
Hazardous weather outlook, Jul 14, 6:41 AM CDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT MON JUL 14 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
641 AM CDT MON JUL 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF NORTHEASTERN
NORTH DAKOTA AND NORTHWESTERN MINNESOTA THIS AFTERNOON INTO
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS OVER PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA FROM TUESDAY NIGHT
INTO FRIDAY AND AGAIN ON SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:39 PM CDTSevere Thunderstorm WarningFGFBeltrami66 min
Jul 14, 8:49 PM CDTTornado WarningFGFBeltrami56 min
Jul 14, 9:09 PM CDTTornado WarningFGFBeltrami66 min
Jul 14, 9:24 PM CDTTornado WarningFGFBeltrami66 min
Jul 14, 9:44 PM CDTTornado WarningFGFBeltrami61 min
Jul 14, 10:04 PM CDTSevere Thunderstorm WarningFGFMahnomen, Norman56 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.